Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 172, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2017, 7:20 PM CDT for Crawford County, Grant County, Richland County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 7:20 PM CDT (00:20 UTC)
- Expired
- Jul 19, 2017, 8:15 PM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Crawford County, WI, Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1032 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
230
WUUS53 KARX 200020
SVRARX
WIC023-043-103-200115-
/O.NEW.KARX.SV.W.0172.170720T0020Z-170720T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
720 PM CDT WED JUL 19 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Grant County in southwestern Wisconsin...
Southwestern Richland County in southwestern Wisconsin...
Northeastern Crawford County in southwestern Wisconsin...
* Until 815 PM CDT
* At 719 PM CDT, severe thunderstorms were located along a line
extending from Clayton to 14 miles northeast of Harpers Ferry,
moving southeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Law enforcement. Widespread wind damage is reported in
Vernon county and this area is shifting southeast toward
Richalnd Center.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Boscobel around 740 PM CDT.
Other locations impacted by these severe thunderstorms include
Westport, Excelsior, Soldiers Grove, Gays Mills and Hickory Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure and
stay away from windows!
&&
LAT...LON 4312 9076 4342 9103 4342 9045 4299 9043
TIME...MOT...LOC 0019Z 321DEG 44KT 4340 9069 4333 9094
HAIL...<.75IN
WIND...70MPH
$$
DAB1 follow-up statement
645
WWUS53 KARX 200059
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
759 PM CDT WED JUL 19 2017
WIC023-200109-
/O.CAN.KARX.SV.W.0172.000000T0000Z-170720T0115Z/
Crawford WI-
759 PM CDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Wisconsin.
LAT...LON 4312 9076 4317 9069 4317 9067 4322 9067
4342 9045 4299 9043
TIME...MOT...LOC 0059Z 321DEG 44KT 4303 9029 4296 9053
$$
WIC043-103-200115-
/O.CON.KARX.SV.W.0172.000000T0000Z-170720T0115Z/
Grant WI-Richland WI-
759 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN GRANT AND SOUTHWESTERN RICHLAND COUNTIES...
At 759 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Dodgeville to near Fennimore,
moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Boscobel, Westport, Excelsior, Hickory Grove, Blue River, Boaz, Eagle
Cave, Eagle Corners, Port Andrew, County Roads Z Z And Q, Red Oak
Ridge, Highway 80 And County Y, County Roads E And Q, Basswood and
Easter Rock.
LAT...LON 4312 9076 4317 9069 4317 9067 4322 9067
4342 9045 4299 9043
TIME...MOT...LOC 0059Z 321DEG 44KT 4303 9029 4296 9053
HAIL...<.75IN
WIND...60MPH
$$
DABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:49 PM CDT, 31 minutes earlier.
Area forecast discussion, Jul 19, 6:49 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 649 PM CDT Wed Jul 19 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 222 PM CDT Wed Jul 19 2017 Attention focused on severe potential tonight. Currently watching a complex of storms that has a history of high winds pushing across eastern SD/southwest MN. These storms are expected to continue as they move east/southeast along a fairly strong CAPE gradient with 70+ dew point in place south of I-90. Question is, how strong will the storms be as they approach? Plenty of CAPE to continue fueling storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for storm organization. Will maintain a close watch of this over the next several hours. Later this evening, after this complex passes, a strong 850mb low level jet kicks in and will likely kick off more storms over the existing cold pool with development expected to be . somewhere near the I-94 corridor. Again plenty of CAPE to fuel storms into the overnight hours with ample shear. These storms will be elevated in nature with large hail being the main threat, along with torrential downpours given precipitable water values nearing 2 inches. Storms look to be progressive in nature, so flooding rains do not look likely. Although, localized ponding of water/brief nuisance flooding cannot be ruled out. A bit of a break in the action for Thursday as models indicating high pressure moving in. Kept a small chance of showers/storms in for areas south of I-90/ closer to frontal/outflow boundary left behind from departing storms. Otherwise, a fairly warm/muggy day in tap with highs in the 80s and dew points in the upper 60s to the lower 70s. Storm chances return to areas mainly south of I-94 later Thursday night as low pressure over the Plains pulls that boundary back north as a warm front. .LONG TERM...(Friday through Wednesday) Issued at 222 PM CDT Wed Jul 19 2017 Strong to severe storms look likely Friday into Friday night as a warm front sets up across northern IA/IL and weak low pressure tracks east out of the Central Plains. Ample CAPE and Bulk Shear will dictate a severe threat. Looks like right now we would be north of the warm front with elevated storms. So, main severe threat looks to be large hail and torrential downpours/possible localized flooding. However, if the front can manage a slight nudge north some storms could get rooted in the boundary layer, producing a tornado threat as well. Right now, looking like a widespread 1-2 inch rainfall is likely south of I-94 with some localized higher amounts as precipitable water values peak out in the 2-2.5 inch range. This could pose a threat for some slightly more than localized flooding, especially for those areas with poor drainage. Will maintain a close eye on this severe/flooding potential. Showers and a few storms still possible through the weekend as a fairly strong mid-level trough moves slowly southeast across the area. Otherwise, remaining very warm/humid through Saturday with some drying/cooling on Sunday. Looks dry on Monday into Tuesday with high pressure drifting across the region but then shower/thunderstorm chances return Tuesday Night/Wednesday as a cold front tracks out of the Northern Plains into the Upper Mississippi River Valley region. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 648 PM CDT Wed Jul 19 2017 Bulk of the first cluster of storms now along and east of the Mississippi River and will be exiting the KLSE TAF site within the next hour. KRST is free and clear of storms now. Watching for another round of storms to move southeast through the area after 04z and then exit by 11z. Bulk of these storms looks to avoid the TAF sites staying mainly north of I-90 in WI...but close enough to include VCTS for a few hours. Otherwise, looks like mainly VFR conditions through the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...DAS
Hazardous weather outlook, Jul 19, 3:45 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 345 PM CDT Wed Jul 19 2017 MNZ079-WIZ017-029-032>034-201200- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 345 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota into central Wisconsin. .DAY ONE...Through Tonight Thunderstorms are probable overnight, forming over eastern Minnesota into central Wisconsin after 10 pm, shifting southeast across the entire area. Severe storms are possible overnight, and the threat shifts from north to south by sunrise. Damaging winds are the main threat, however large hail and isolated tornadoes are also possible. Short-lived heavy rain could lead to brief flooding impacts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 345 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Through Tonight Thunderstorms will move through the area this afternoon and early evening. Southeast Minnesota and northeast Iowa will be affected through 7 pm, and southwest Wisconsin will see the storms in the 6-9 pm window. Damaging winds are the main threat, mainly south of I-90. The potential for wind gusts to 70 mph does exist south of an Austin, Minnesota to Richland Center, Wisconsin line. Isolated large hail and tornadoes are also possible. Short-lived heavy rain could lead to brief flooding impacts. Thunderstorms are possible again after midnight and a few could be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested through the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Local storm report, Jul 19, 6:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST 2 SSE LA CROSSE 43.81N 91.22W
07/19/2017 E60 MPH LA CROSSE WI NWS EMPLOYEE
BRANCHES DOWN.
&&
MHLocal storm report, Jul 19, 7:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG 3 NE MOUNT HOPE 43.00N 90.82W
07/19/2017 GRANT WI TRAINED SPOTTER
SHED DAMAGED. 4-WHEELER BLOWN OVER FROM EXTREME WINDS.
&&
SHEALocal storm report, Jul 19, 7:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 SE PRAIRIE DU CHIEN 43.02N 91.11W
07/19/2017 CRAWFORD WI BROADCAST MEDIA
HANGER DAMAGED AT AIRPORT. TIME ESTIMATED.
&&
SHEALocal storm report, Jul 19, 7:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
711 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM FLOOD LA CROSSE 43.81N 91.25W
07/19/2017 LA CROSSE WI NWS EMPLOYEE
STREET FLOODING IN LA CROSSE. SOME PLACES A FOOT DEEP.
&&
SHEALocal storm report, Jul 19, 7:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
716 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG 4 S LA CROSSE 43.75N 91.25W
07/19/2017 LA CROSSE WI TRAINED SPOTTER
LARGE BRANCHES DOWN ALONG SOUTH AVE
0641 PM FLOOD LA CROSSE 43.81N 91.25W
07/19/2017 LA CROSSE WI AMATEUR RADIO
STREET FLOODING ALONG WITH SMALL BRANCHES DOWN.
&&
SHEALocal storm report, Jul 19, 7:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND DMG LA FARGE 43.58N 90.64W
07/19/2017 VERNON WI 911 CALL CENTER
TREES AND POWER LINES DOWN
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 58 min |
| Jul 19, 8:03 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 27 min |
| Jul 19, 9:44 PM CDT | Flash Flood Watch | ARX | Buffalo, Jackson, La Crosse, Monroe, Trempealeau | 9 hr |
| Jul 19, 10:15 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 6 days |
| Jul 19, 10:59 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 61 min |
| Jul 19, 11:38 PM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 3 hr |
| Jul 19, 11:42 PM CDT | Special Weather Statement | ARX | La Crosse, Vernon | 48 min |
| Jul 20, 12:09 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, La Crosse, Trempealeau | 51 min |
| Jul 20, 12:39 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 34 min |
| Jul 20, 1:28 AM CDT | River Flood Warning | ARX | Monroe, Vernon | 52 hr |
| Jul 20, 2:02 AM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jul 20, 2:13 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 47 min |
| Jul 20, 2:20 AM CDT | Flash Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 2:50 AM CDT | Special Weather Statement | ARX | Vernon | 40 min |
| Jul 20, 3:00 AM CDT | Flash Flood Warning | ARX | Crawford, Juneau, Richland, Vernon | 6 hr |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Richland, Vernon | 51 hr |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Richland, Vernon | 4 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Vernon | 5 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 7 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 8 days |
| Jul 20, 3:03 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 47 hr |
| Jul 20, 8:17 AM CDT | Areal Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 8:28 AM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jul 20, 8:59 AM CDT | Areal Flood Warning | ARX | Crawford, Juneau, Richland, Vernon | 12 hr |
| Jul 20, 11:31 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Crawford, Grant, Jackson, Juneau and 5 more | 40 hr |
| Jul 20, 2:17 PM CDT | Areal Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 2:26 PM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.